Alert archive / Kansas / Flash Flood Warnings in 2024

Flash Flood Warning 1, NWS Topeka, KS

April 25, 2024Anderson County, Kansas

NWS Topeka, KS issued this flash flood warning at Apr 25, 2024, 5:08 PM CDT for Anderson County, Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 25, 2024, 5:08 PM CDT (22:08 UTC)
Expired
Apr 25, 2024, 8:00 PM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

County Anderson County, KS

The radar

The Pleasant Hill radar (KEAX), 110 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 25, 5:22 PM CDTFLASH FLOODKincaid, KSHighway 31 east of Kincaid is under water.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.1 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2024-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2024-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
652 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

502 
WGUS53 KTOP 252208
FFWTOP
KSC003-260100-
/O.NEW.KTOP.FF.W.0001.240425T2208Z-240426T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
508 PM CDT Thu Apr 25 2024

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Southeastern Anderson County in east central Kansas...

* Until 800 PM CDT.

* At 507 PM CDT, At 5:05 PM CDT emergency management reported flash 
  flooding on Highway 31 east of Kincaid. Between 2.5 and 4 inches 
  of rain have fallen. Additional rainfall amounts of 0.5 to 2 
  inches are possible in the warned area. Flash flooding is already 
  occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Emergency management reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Kincaid and Lone Elm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3814 9508 3813 9508 3812 9508 3809 9508
      3806 9508 3804 9508 3804 9510 3804 9513
      3804 9516 3804 9532 3814 9531

FLASH FLOOD...OBSERVED

$$

Reese
1 follow-up statement
830 
WGUS73 KTOP 260054
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
754 PM CDT Thu Apr 25 2024

KSC003-260104-
/O.EXP.KTOP.FF.W.0001.000000T0000Z-240426T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Anderson KS-
754 PM CDT Thu Apr 25 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR 
SOUTHEASTERN ANDERSON COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
widespread threat, though a Flood Advisory remains in effect through 
930 PM CDT as localized flooding remains possible. Please continue 
to heed remaining road closures.

&&

LAT...LON 3814 9508 3813 9508 3812 9508 3809 9508
      3806 9508 3804 9508 3804 9510 3804 9513
      3804 9516 3804 9532 3814 9531

$$

Reese

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Apr 25, 2:49 PM CDT, 2 hours 19 minutes earlier. Its key messages:

  • Several rounds of thunderstorms are expected to move across the area through Sunday.
  • There is a risk for severe weather each day, with the greatest risk including tornadoes on Saturday.
  • Multiple rounds of heavy rain could lead to isolated flooding.
Area forecast discussion, Apr 25, 2:49 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
249 PM CDT Thu Apr 25 2024

.KEY MESSAGES...

- Several rounds of thunderstorms are expected to move across
 the area through Sunday.

- There is a risk for severe weather each day, with the
  greatest risk including tornadoes on Saturday.

- Multiple rounds of heavy rain could lead to isolated flooding.

&&

.DISCUSSION...
Issued at 249 PM CDT Thu Apr 25 2024

19Z water vapor imagery showed an upper trough over the Great
Basin with a shortwave lifting through the four corners region.
At the surface, low pressure was noted in southeast CO with a
warm/stationary front extending through southwest KS and north
central OK. Persistent moisture advection over this boundary has
maintained the elevated showers and thunderstorms across the
forecast area today.

The main focus of the forecast is on the potential for severe
weather in the coming days. 12Z model consistency is good with an
upper low lifting into central NEB Friday morning with a second
upper low coming out into the western plains Saturday night and
Sunday morning. The warm sector with dewpoints in the lower and
middle 60s is expected to lift into northeast KS by Friday afternoon
as the initial upper low lifts to the northwest of the forecast area
with a dry line developing by the afternoon. This warm moist airmass
remains over the area through Saturday night and becomes somewhat
modified by Sunday afternoon. Though there is still expected to be
some moisture lingering across northeast and east central KS Sunday
afternoon. Good environmental shear is progged with a strong wind
field forecast through the weekend and the setup for severe storms
just doesn't move out of the area until Sunday evening.

The MCS this afternoon is expected to continue to propagate
southeast along the axis of MUCAPE that extends northeast of the
surface warm front. With this having worked over the environment a
little, think there may be a break from the deep moist convection
into the evening, but the CAMs hint at the redevelopment of showers
through the evening. The main point of uncertainty through the
evening is where new convection develops. The HRRR has been
consistent in thunderstorms developing more over northwest KS within
the low level convergence area northeast of the surface low. This
would tend to keep storms mainly north of the forecast area through
the late evening. However by the early morning hours, PVA with the
shortwave should cause development to become more widespread and
move east through the morning. These storms look to be mainly
elevated with a hail and damaging wind risk, but there does appear
to be a narrow axis of surface based instability advecting north
through the morning. If storms develop in this axis of surface based
instability, the risk for a tornado or two will be higher.

By Friday afternoon, forecast soundings from the NAM and RAP show
MUCAPE around 3500 J/kg just ahead of the dryline. Good turning in
the low level winds are progged to create SRH around 200 m2/s2. More
of the models are starting to show a signal for convective
initiation along the dryline in northeast KS though there remains
some uncertainty given the lack of convection from the HRRR this far
south. Supercell thunderstorms would be favored with the potential
for very large hail and perhaps a strong tornado into the evening
across northeast KS thanks to increasing SRH with the strengthening
low level jet. This risk may move east and north of the forecast
area by mid evening with shortwave ridging overspreading the area.

This should lead to a break in the thunderstorm activity heading
into Saturday with the dryline retreating west. The setup for
Saturday looks ominous with forecast soundings showing a capped
boundary layer with large amounts of CAPE (3000 to 4000 J/kg) within
the warm sector east of the dryline. Again good environmental shear
would support supercell thunderstorms and as the low level jet
increases in the early evening, SRH also increases to around 300
m2/s2. So the concern for Saturday afternoon and evening is for
tornadoes, some potentially strong. Shortwave energy is progged to
be lifting over the dryline through peak heating and could be the
trigger for thunderstorm development.

By Sunday, the upper low should be to the north of the forecast area
but a diffuse boundary may still be over eastern KS acting as a focus
for renewed convection. Models are not as strong with the instability
and deep layer shear looks to be a little weaker too. So severe
risks may be a little more marginal. Repeated rounds of heavy
rainfall could cause some flooding problems before the weekend is
over. But confidence in the location of the thunderstorms and where
heavy rain develops is a little to low to pinpoint with a watch at
this time. Right now the heaviest rainfall is forecast for parts of
east central KS, but this could change depending on the short term
evolution of the storms.

For next week, the pattern becomes a little more zonal with
shortwave energy passing through the plains mid-week. With a frontal
boundary in the area, there looks to be another chance for showers
and thunderstorms Tuesday through Thursday.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1149 AM CDT Thu Apr 25 2024

There is good agreement among the models for continues southerly
return flow advecting moisture into the area. So confidence in
IFR CIGS moving in is good. CAMs show this initial cluster of
storms moving through the terminals early this afternoon with
activity becoming more isolated by early evening. A shortwave
lifting through NE KS is expected to cause additional TS
development by the early morning hours of Friday. CIGS may
improve Friday as a surface low lifts north, but this looks to
be after 18Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Wolters
AVIATION...Wolters
Hazardous weather outlook, Apr 25, 2:56 PM CDT, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
256 PM CDT Thu Apr 25 2024

KSZ008>012-020>024-026-034>040-054>056-058-059-262000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
256 PM CDT Thu Apr 25 2024

This Hazardous Weather Outlook is for east central, north central
northeast Kansas.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected to redevelop late tonight and could
impact all of north central, northeast and east central Kansas. Large
hail and damaging winds appear to be the main concern. Much of the
thunderstorm activity could be after midnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...Thunderstorms may be ongoing over northeast and east central
Kansas in the morning. Additional thunderstorms could develop Friday
afternoon over parts of northeast Kansas. These afternoon storms may
be capable of very large hail, damaging winds and a tornado or two.

Saturday...There is a chance for thunderstorms to develop by the
afternoon. Supercell thunderstorms are the most likely storms capable
of very large hail, damaging winds and tornadoes. Saturday afternoon
and evening appear to be the greatest risk for severe weather.

Sunday...There could be more thunderstorms over eastern parts of the
area with a risk for large hail and strong winds.

Repeated rounds of heavy rain could cause localized flooding hazards
through the weekend.

.SPOTTER MESSAGE

Spotters should not be needed tonight.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

Wolters

In the hours before

Special weather statement, Apr 25, 1:50 PM CDT, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Topeka KS
150 PM CDT Thu Apr 25 2024

KSZ054-055-251915-
Lyon-Osage-
150 PM CDT Thu Apr 25 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN OSAGE AND EAST CENTRAL
LYON COUNTIES THROUGH 215 PM CDT...

At 149 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Reading, moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down twigs or small limbs and blow
         around objects. Hail damage to outdoor objects and
         vegetation is possible.

Locations impacted include...
Osage City, Lyndon, Melvern, Reading, Olivet, Melvern Lake, and
Pomona Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3852 9601 3868 9596 3871 9556 3846 9562
TIME...MOT...LOC 1849Z 268DEG 33KT 3858 9593

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

CP
Local storm report, Apr 25, 2:07 PM CDT, 3 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Topeka KS
207 PM CDT Thu Apr 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     Rain             2 W Olsburg             39.43N 96.64W
04/25/2024  M1.43 Inch       Pottawatomie       KS   Trained Spotter

            Still raining.

&&

BD
Local storm report, Apr 25, 2:47 PM CDT, 2 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
247 PM CDT Thu Apr 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     Rain             Concordia               39.57N 97.67W
04/25/2024  M2.98 Inch       Cloud              KS   Amateur Radio

            Storm total rainfall.

&&
Local storm report, Apr 25, 3:12 PM CDT, 1 hour 56 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
312 PM CDT Thu Apr 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     Rain             3 SSE Harris            38.27N 95.42W
04/25/2024  M3.10 Inch       Anderson           KS   Trained Spotter

            Total rainfall since last night. Still
            raining.

&&

CP
Special weather statement, Apr 25, 3:21 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Topeka KS
321 PM CDT Thu Apr 25 2024

KSZ058-059-252045-
Coffey-Anderson-
321 PM CDT Thu Apr 25 2024

...A STRONG THUNDERSTORM WILL IMPACT ANDERSON AND SOUTHEASTERN COFFEY
COUNTIES THROUGH 345 PM CDT...

At 320 PM CDT, Doppler radar was tracking a strong thunderstorm over
Le Roy, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Hail damage to outdoor objects
         and vegetation is possible.

Locations impacted include...
Westphalia and Le Roy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3812 9573 3832 9539 3820 9512 3804 9549
      3804 9573
TIME...MOT...LOC 2020Z 240DEG 49KT 3807 9563

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Reese
Local storm report, Apr 25, 4:49 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
449 PM CDT Thu Apr 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     Rain             Neosho Rapids           38.37N 95.99W
04/25/2024  M3.00 Inch       Lyon               KS   Public

&&

AJ

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 7:45 AM CDTSevere Thunderstorm WarningTOPCloud45 min
Apr 25, 8:20 AM CDTSevere Thunderstorm WarningTOPCloud, Republic40 min
Apr 25, 9:09 AM CDTSpecial Weather StatementTOPOttawa36 min
Apr 25, 9:15 AM CDTSpecial Weather StatementTOPCloud30 min
Apr 25, 10:38 AM CDTSpecial Weather StatementTOPClay37 min
Apr 25, 11:26 AM CDTSevere Thunderstorm WarningTOPGeary, Riley34 min
Apr 25, 11:57 AM CDTSevere Thunderstorm WarningTOPGeary, Riley, Wabaunsee33 min
Apr 25, 12:12 PM CDTSpecial Weather StatementTOPDickinson48 min
Apr 25, 12:28 PM CDTSpecial Weather StatementTOPMorris32 min
Apr 25, 12:53 PM CDTSevere Thunderstorm WarningTOPLyon, Morris, Wabaunsee37 min
Apr 25, 1:26 PM CDTSpecial Weather StatementTOPMorris34 min
Apr 25, 1:31 PM CDTSpecial Weather StatementTOPOsage29 min
Apr 25, 1:50 PM CDTSpecial Weather StatementTOPOsage25 min
Apr 25, 2:04 PM CDTSevere Thunderstorm WarningTOPFranklin, Osage41 min
Apr 25, 3:21 PM CDTSpecial Weather StatementTOPAnderson24 min
Apr 25, 4:55 PM CDTAreal Flood AdvisoryTOPAnderson, Coffey5 hr
Apr 25, 5:13 PM CDTAreal Flood AdvisoryTOPCoffey, Lyon, Morris, Osage, Wabaunsee3 hr
Apr 25, 6:49 PM CDTAreal Flood AdvisoryTOPOsage, Shawnee, Wabaunsee3 hr

Nearby

Flash Flood Warnings in Kansas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.